Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 56, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2002, 6:09 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2002, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 1, 2002, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 012209 FFWPBZ PAC003-020100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 900 PM EDT * AT 606 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE SOUTHERN THIRD OF ALLEGHENY COUNTY. RAINFALL AMOUNTS ARE ESTIMATED NEAR TWO INCHES WITH MORE ON THE WAY. * OTHER LOCATIONS IN THE WARNING INCLUDE...DRAVOSBURG...EAST MCKEESPORT...ELIZABETH...NOBLESTOWN...VERSAILLES...WEST HOMESTEAD...WHITAKER...PLEASANT HILLS AND SOUTH PARK... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
1 follow-up statement
000 WGUS71 KPBZ 012230 FFSPBZ PAC003-012330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 630 PM EDT MON JUL 1 2002 THE FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY PENNSYLVANIA UNTIL 9 PM. THE HEAVIEST RAIN...OVER 2 INCHES...HAS FALLEN OVER THE PITTSBURGH SOUTH HILLS...NEAR THE COMMUNITIES OF SOUTH PARK TOWNSHIP...JEFFERSON BORO...AND PLEASANT HILLS. SOME FLOODING HAS BEEN REPORTED ON STATE ROUTE 51 AND IN VICINITY OF PETERS CREEK. NEVER DRIVE THROUGH FLOOD WATERS. ALSO KEEP CHILDREN AWAY FROM THE SWIFT CURRENT. THE SWIFT DEBRIS-LADEN CURRENT CAN EASILY SWEEP YOU AWAY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:30 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT MON JUL 1 2002 HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04. WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/ OUTFLOW BNDRYS/UNSTABLE AIR ETC. TUESDAY MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT. HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY. TEMPS LOOK OK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 1, 5:38 PM EDT, 31 minutes before
PAZ021-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 538 PM EDT MON JUL 1 2002 ...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY... SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.